Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 98, NWS Gaylord, MI

June 28, 2008Crawford County, Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 2008, 4:21 PM EDT for Crawford County, Oscoda County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 4:21 PM EDT (20:21 UTC)
Expired
Jun 28, 2008, 5:15 PM EDT
In force
54 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Crawford County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 39 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 282021
SVRAPX
MIC039-135-282115-
/O.NEW.KAPX.SV.W.0098.080628T2021Z-080628T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
421 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 515 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES
  WEST OF SOUTH BRANCH TOWNSHIP...OR 4 MILES SOUTH OF GRAYLING...
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BRANCH TOWNSHIP...
  LUZERNE...
  RED OAK...
  GARLAND...
  MACK LAKE...
  MIO...
  FAIRVIEW...
  COMINS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4485 8436 4485 8389 4456 8389 4454 8465
      4472 8462
TIME...MOT...LOC 2021Z 253DEG 37KT 4462 8460

$$
3 follow-up statements
000 
WWUS34 KAPX 282038
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT SAT JUN 28 2008

MIC039-135-282115-
/O.CON.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
CRAWFORD MI-OSCODA MI-
438 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR OSCODA AND CRAWFORD COUNTIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
10 MILES WEST OF RED OAK...OR 12 MILES EAST OF GRAYLING...MOVING EAST
AT 43 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED OAK...
  GARLAND...
  MIO...
  FAIRVIEW...
  COMINS...
  MCKINLEY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4485 8436 4485 8389 4460 8389 4459 8450
      4473 8451
TIME...MOT...LOC 2038Z 253DEG 37KT 4467 8436

$$
000 
WWUS34 KAPX 282055
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
455 PM EDT SAT JUN 28 2008

MIC039-282105-
/O.CAN.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
CRAWFORD MI-
455 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...

LAT...LON 4469 8390 4467 8435 4484 8432 4485 8389
      4484 8389
TIME...MOT...LOC 2055Z 243DEG 35KT 4476 8420

$$

MIC135-282115-
/O.CON.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
OSCODA MI-
455 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR OSCODA COUNTY...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RED OAK...OR 9 MILES NORTHWEST OF MIO...MOVING NORTHEAST AT 40
MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRVIEW...
  COMINS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4469 8390 4467 8435 4484 8432 4485 8389
      4484 8389
TIME...MOT...LOC 2055Z 243DEG 35KT 4476 8420

$$
000 
WWUS34 KAPX 282116
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
517 PM EDT SAT JUN 28 2008

MIC135-282127-
/O.EXP.KAPX.SV.W.0098.000000T0000Z-080628T2115Z/
OSCODA MI-
517 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR OSCODA COUNTY HAS EXPIRED...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

LAT...LON 4469 8390 4467 8435 4484 8432 4485 8389
      4484 8389
TIME...MOT...LOC 2055Z 243DEG 35KT 4476 8420

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:18 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 28, 4:18 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT SAT JUN 28 2008

.DISCUSSION...500 MB LOW IN WISCONSIN WITH A LARGE AREA OF
THUNDERSTORMS ROTATING OUT OF WISCONSIN AND NORTHERN ILLINOIS.
THIS IS THE MAIN CONCERN OF THE FORECAST PACKAGE.

TONIGHT...BASED ON THE MOTION OF THE STORMS AND THE 500 MB LOW AND
COLD POOL, THE THUNDERSTORMS ROTATING OUT OF WISCONSIN AND N
ILLINOIS WILL MOVE INTO SW LOWER AND THEN IN NE LOWER. AHEAD OF
THIS THERE ARE A SCATTERING OF T-STORMS ALONG THE LFQ OF THE JET
CORE ROTATING AROUND THE LOW. CAPES ARE IN THE 800-1000 J/KG
CURRENTLY WITH MORE JUICY AIR TO THE SW AHEAD OF THE NEXT SET OF
STORMS. WHILE THESE STORMS ARE BEGINNING TO GET THINGS STARTED,
THE MAIN CONCERN WITH THE WIND AND HAIL WILL BE WITH THE SECOND
LINE AS THE JET CORE GETS STRONGER. THIS LOOKS TO BE WRAPPING UP
BY 03Z AT THE LATEST AS WE LOSE THE SFC BASED INSTABILITY. THEN
THINGS SHOULD QUIET ENOUGH SO THAT THE MAJORITY OF THE
PRECIPITATION WILL BE RAIN SHOWERS WITH ISOLATED THUNDER.

SUNDAY...WITH THE 500 MB LOW JUST TO THE NORTHEAST AND THE TROUGH
OVER N LOWER, THE COLD POOL WILL MOVE OVER THE REGION, CAUSING
SHOWERS AND PROBABLY A LITTLE THUNDER.

LUTZ

SUNDAY NIGHT THRU MONDAY NIGHT...VERTICALLY STACKED LOW WILL
CONTINUE TO SPIN NE OF MICHIGAN ALONG THE ONTARIO/QUEBEC BORDER
SUNDAY NIGHT AND THEN LIFT NORTHWARD TO JAMES BY ON MONDAY. LAST
SPOKE OF ENERGY WILL ROTATE THRU NRN MICHIGAN AROUND THE BASED OF
THE 500 MB TROUGH SUNDAY EVENING. ENHANCED LIFT AND MOISTURE
COMBINED WITH RESIDUAL DAYTIME HEATING/INSTABILITY AND COLD AIR
ALOFT WILL PRODUCE ISOLD SHRA/TSRA INTO SUNDAY EVENING. HIGH
PRESSURE...SUBSIDENCE AND DRIER AIR WILL BUILD INTO MICHIGAN LATE
SUNDAY NIGHT AND MONDAY. JUST ENOUGH LOW LEVEL MOISTURE AND WEAK
CYCLONIC FLOW MAY LINGER INTO MONDAY AFTERNOON ACROSS NE LOWER
MICHIGAN TO PRODUCE AN ISOLD SHRA/TSRA. OTHERWISE...EXPECT MAINLY
DRY CONDITIONS THRU MONDAY NIGHT. OVERNIGHT LOWS WILL BE IN THE
UPPER 40S AND LOWER 50S. HIGH TEMPS MONDAY AFTERNOON WILL BE IN THE
UPPER 60S AND LOWER 70S.

TUESDAY THRU SATURDAY...LONG WAVE PATTERN WILL STAY RATHER ACTIVE
THRU THE WEEK...WITH OVERALL TROUGHING REMAINING THE PROMINENT UPPER
LEVEL FEATURE. SFC HIGH PRESSURE WILL HOLD OVER THE REGION THRU
TUESDAY DURING THE DAY. A WEAK NRN STREAM COLD FRONT WILL SAG SOUTH
INTO UPPER MICHIGAN TUESDAY NIGHT...PROVIDING A CHANCE OF SHRA/TSRA
IN THIS VCNTY. NRN LOWER MICHIGAN SHOULD REMAIN DRY UNTIL
WEDNESDAY...AT WHICH TIME THE AFOREMENTIONED FRONT WILL DROP INTO LOWER
MICHIGAN AND BRING A CHANCE OF PRECIP TO THE ENTIRE REGION ON
WEDNESDAY. AS THE FRONT SAGS FURTHER SOUTH...PRECIP CHANCES WILL BE
CONFINED TO NRN LOWER MICHIGAN WEDNESDAY NIGHT AND THEN TO LOCATIONS
ALONG AND SOUTH OF M-72 ON THURSDAY. HIGH PRESSURE WILL BUILD BACK
INTO MICHIGAN ON FRIDAY...WITH MAINLY DRY WX ANTICIPATED FOR FRIDAY
AND SATURDAY. ONE POTENTIAL FLY IN THE OINTMENT IS A WEAK AREA OF
LOW PRESSURE PROGGED TO SKIRT SRN LOWER MICHIGAN FRIDAY NIGHT...
WHICH COULD BRING A CHANCE OF PRECIP TO OUR SRN COUNTIES. HOWEVER...
WILL MAINTAIN A DRY FORECAST WITH THE EXPECTATION OF PRECIP CHANCES
STAYING SOUTH OF OUR AREA. AFTERNOON HIGH TEMPS WILL GENERALLY BE IN
THE 70S THRU THE ENTIRE PERIOD...WITH OVERNIGHT LOWS MAINLY IN THE
50S.

&&

.PREV DISCUSSION... /ISSUED 206 PM EDT SAT JUN 28 2008/

AVIATION...CURRENTLY, THUNDERSTORMS ARE STAYING OUT OF THE TAF
REGIONS. HOWEVER, IT IS ONLY A MATTER OF TIME. THE MAIN CONCERN
WILL BE THE STORMS LATER THIS AFTERNOON WITH THE UPPER LOW. THE
THUNDER LOOKS LIKE IT WILL BE IN THE REGION AFTER 20Z AT THE
LATEST.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 28, 4:21 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
421 PM EDT SAT JUN 28 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
291130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
421 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OUTLOOK
AREA THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE
THROUGH 10 PM. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY SOUTH AND
EAST OF A LINE FROM CADILLAC TO ROGERS CITY...WITH THE MAIN THREAT
BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY MAY PRODUCE SMALL
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JK/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:03 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego57 min
Jun 27, 9:35 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco43 min
Jun 27, 9:41 PM EDTSpecial Marine WarningAPX39 min
Jun 28, 12:49 PM EDTSpecial Marine WarningAPX46 min
Jun 28, 3:50 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Roscommon45 min
Jun 28, 5:08 PM EDTSpecial Marine WarningAPX30 min
Jun 28, 5:25 PM EDTSpecial Marine WarningAPX93 min
Jun 28, 5:36 PM EDTSpecial Marine WarningAPX53 min
Jun 28, 7:45 PM EDTWind AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Crawford, Gladwin and 9 more2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.